Lithium in moderation

Many people have been told, “You will need to take lithium tablets for the rest of your life.”

It is a strange thing for psychiatrists to be saying when first prescribing this mineral. We know that for something like half the people who take lithium as prescribed it just does not do what it is supposed to do.

Could it be that lithium simply works in a similar way to all the other essential minerals like iron, calcium, magnesium, copper, zinc, selenium, with supplements only improving our health if we happened to be suffering a deficiency?

From a nutritionist’s point of view this makes perfect sense. If you have enough of a mineral and you are given more than you will feel worse. Most likely you will become more anxious or depressed. If you really are not getting enough dietary lithium then a lithium supplement will most likely help you to feel less depressed and anxious.

Here is an article I wrote about lithium being a mineral that most people can get from a balanced diet: Lithium for everyone

As always I need to stress that if you have taken lithium tablets then it can be extremely dangerous to suddenly stop taking the tablets. The correct way to come off lithium medication is to first talk to your doctor about ‘titrating down’ very slowly with appropriate monitoring. Would anyone like me to post details of how I reduced my lithium intake when I became concerned about side-effects?

About Roger A Smith
Helping you to think about bipolar disorder in different ways so that we can eliminate the disorder and eventually eliminate the need for this diagnosis.

2 Responses to Lithium in moderation

  1. Linda Stoneman says:

    Hi Roger, this is an interesting article about lithium and mineral deficiency.

    I would be interested in hearing how you reduced your lithium intake.

    I take lithium which is effective for me. Although I have some side effects, they are manageable, but would probably like to think that I will not remain on the drug for the rest of my life.

    Thanks for more information on this Roger.

    Linda

    • S R SAIFI says:

      I had been on lithium sometime back but the disadvantage is you become obese and would have to go for blood test regularly.Now lot more drugs have come which have less side effects.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: